How Common Is Klonopin Overdose?

How Common Is Klonopin Overdose?

Klonopin (clonazepam) is an anti-anxiety benzodiazepine. One of the reasons that many people abuse Klonopin is because it is prescribed for a myriad of ailments, including epilepsy, panic attacks, insomnia, anxiety disorders, restless leg syndrome (RLS), chronic fatigue syndrome, night terrors, Tourette syndrome and schizophrenia.

About Klonopin Addiction and Overdose

When someone is taking Klonopin for medicinal purposes, he may experience symptoms that include the following problems:

  • Dizziness
  • Drowsiness
  • Confusion
  • Impaired motor function (coordination and balance)

This sense of disassociation from reality is one of the reasons that people abuse Klonopin for non-medicinal purposes. However, there is a fine line between use and abuse of Klonopin that is crossed when users combine it with other drugs or alcohol. When this happens, there is a strong possibility that this combination may slow both the heart and breathing rate, which can cause a person to pass out, have difficulty breathing or become comatose.

A side effect of Klonopin is it may present suicidal thoughts. This effect may be the only differentiator from Klonopin use and abuse. Since the signs of Klonopin overdose are exactly the same as the effects of the drug, it is important to monitor whether a person also has suicidal thoughts as this may be the only warning sign for overdose.

Prescription Klonopin Abuse Statistics

According to the Drug Enforcement Agency, Klonopin acts as a hypnotic in high doses, an anxiolytic in moderate doses and sedatives in low doses. Of the drugs marketed in the United States that affect central nervous system function, benzodiazepines (like Klonopin) are among the most widely prescribed medications. Being so widely prescribed, benzodiazepines are often reflected in abuse statistics including the following:

  • According to the Substance Abuse and Mental Health Services Administration’s 2010 National Survey on Drug Use and Health (NSDUH), 7 million Americans were current (past month) non-medical users of psychotherapeutic drugs, significantly higher (by 12 percent) compared to 6.2 million in 2008.
  • The NSDUH survey also indicated that the non-medical use of prescription drugs was second only to marijuana abuse. On average, more than 6,600 people every day aged 12 years and older abuse a pharmaceutical drug for non-medical purposes.

Klonopin abuse is a dangerous problem that requires professional help.

Treatment for Klonopin Addiction

Medical attention regularly saves the lives of those who overdose. Patients may even then receive counseling from medical professionals to examine the reasons for the overdose. If you feel that you are unable to discontinue the use of Klonopin, a quality residential drug treatment program can provide medically supervised assistance during the detox process to ensure your safety.

However, treating the physical symptoms of your addiction alone is not the long-term answer. To be free from Klonopin addiction, you need to learn as much as you can about addiction and the causes of your personal addiction. You also need to learn ways to cope with your personal issues and to develop a community of support to support your ongoing recovery.

Help for Klonopin Overdose

An overdose is a cry for help or the result of risky behaviors. You need to explore the reasons for your overdose and how to resolve the issues that led to this traumatic event. Please call us any time of the day at our toll-free, 24 hour helpline. Explore your treatment options to avoid a Klonopin overdose.